Skip to main content

Multi-cover Inequalities for Totally-Ordered Multiple Knapsack Sets

Part of the Lecture Notes in Computer Science book series (LNTCS,volume 12707)

Abstract

We propose a method to generate cutting-planes from multiple covers of knapsack constraints. The covers may come from different knapsack inequalities if the weights in the inequalities form a totally-ordered set. Thus, we introduce and study the structure of a totally-ordered multiple knapsack set. The valid multi-cover inequalities we derive for its convex hull have a number of interesting properties. First, they generalize the well-known (1, k)-configuration inequalities. Second, they are not aggregation cuts. Third, they cannot be generated as a rank-1 Chvátal-Gomory cut from the inequality system consisting of the knapsack constraints and all their minimal covers. Finally, we provide conditions under which the inequalities are facet-defining for the convex hull of the totally-ordered knapsack set.

Keywords

This is a preview of subscription content, log in via an institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD   39.99
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD   54.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Learn about institutional subscriptions

References

  1. Balas, E.: Facets of the knapsack polytope. Math. Program. 8(1), 146–164 (1975)

    Article  MathSciNet  Google Scholar 

  2. Bodur, M., Del Pia, A., Dey, S., Molinaro, M., Pokutta, S.: Aggregation-based cutting-planes for packing and covering integer programs. Math. Program. 171, 331–359 (2018)

    Google Scholar 

  3. Calafiore, G., Campi, M.: The scenario approach to robust control design. IEEE Trans. Autom. Control 51, 742–753 (2006)

    Google Scholar 

  4. Crowder, H., Johnson, E.L., Padberg, M.: Solving large-scale zero-one linear programming problems. Oper. Res. 31(5), 803–834 (1983)

    Article  Google Scholar 

  5. Del Pia, A., Linderoth, J., Zhu, H.: Multi-cover inequalities for totally-ordered multiple knapsack sets. Optimization Online (2020). http://www.optimization-online.org/DB_HTML/2020/11/8107.html

  6. Fukasawa, R., Goycoolea, M.: On the exact separation of mixed integer knapsack cuts. Math. Program. 128, 19–41 (2011)

    Article  MathSciNet  Google Scholar 

  7. Gu, Z., Nemhauser, G.L., Savelsbergh, M.W.: Lifted cover inequalities for 0–1 integer programs: computation. INFORMS J. Comput. 10(4), 427–437 (1998)

    Article  MathSciNet  Google Scholar 

  8. Hammer, P.L., Johnson, E.L., Peled, U.N.: Facet of regular 0–1 polytopes. Math. Program. 8(1), 179–206 (1975)

    Article  MathSciNet  Google Scholar 

  9. Hojny, C., et al.: Knapsack polytopes: a survey. Ann. Oper. Res. 292, 469–517 (2020)

    Google Scholar 

  10. Letchford, A.N., Souli, G.: On lifted cover inequalities: a new lifting procedure with unusual properties. Oper. Res. Lett. 47(2), 83–87 (2019)

    Article  MathSciNet  Google Scholar 

  11. Luedtke, J., Ahmed, S.: A sample approximation approach for optimization with probabilistic constraints. SIAM J. Optim. 19, 674–699 (2008)

    Article  MathSciNet  Google Scholar 

  12. Nemirovski, A., Shapiro, A.: Scenario approximation of chance constraints. In: Calafiore, G., Dabbene, F. (eds.) Probabilistic and Randomized Methods for Design Under Uncertainty. pp. 3–48. Springer, London (2005) https://doi.org/10.1007/1-84628-095-8_1

  13. Padberg, M.W.: (1, k)-configurations and facets for packing problems. Math. Program. 18(1), 94–99 (1980)

    Article  MathSciNet  Google Scholar 

  14. Weismantel, R.: On the 0/1 knapsack polytope. Math.l Program. 77(3), 49–68 (1997)

    Article  MathSciNet  Google Scholar 

  15. Wolsey, L.A.: Facets and strong valid inequalities for integer programs. Oper. Res. 24(2), 367–372 (1976)

    Article  MathSciNet  Google Scholar 

Download references

Acknowledgements

A. Del Pia is partially funded by ONR grant N00014-19-1-2322. Any opinions, findings, and conclusions or recommendations expressed in this material are those of the authors and do not necessarily reflect the views of the Office of Naval Research. J. Linderoth and H. Zhu are in part supported by the U.S. Department of Energy, Office of Science, Office of Advanced Scientific Computing Research (ASCR) under Contract DEAC02-06CH11347.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Haoran Zhu .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2021 Springer Nature Switzerland AG

About this paper

Check for updates. Verify currency and authenticity via CrossMark

Cite this paper

Del Pia, A., Linderoth, J., Zhu, H. (2021). Multi-cover Inequalities for Totally-Ordered Multiple Knapsack Sets. In: Singh, M., Williamson, D.P. (eds) Integer Programming and Combinatorial Optimization. IPCO 2021. Lecture Notes in Computer Science(), vol 12707. Springer, Cham. https://doi.org/10.1007/978-3-030-73879-2_14

Download citation

  • DOI: https://doi.org/10.1007/978-3-030-73879-2_14

  • Published:

  • Publisher Name: Springer, Cham

  • Print ISBN: 978-3-030-73878-5

  • Online ISBN: 978-3-030-73879-2

  • eBook Packages: Computer ScienceComputer Science (R0)

Publish with us

Policies and ethics